Alert archive / Iowa / Areal Flood Warnings in 2011

Areal Flood Warning 1, NWS Sioux Falls, SD

February 18, 2011Buena Vista County, Iowa

NWS Sioux Falls, SD issued this areal flood warning at Feb 18, 2011, 9:26 AM CST for Buena Vista County, Iowa. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 18, 2011, 9:26 AM CST (15:26 UTC)
Expired
Feb 18, 2011, 9:30 PM CST
In force
12 hr
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Flood severity
None

County Buena Vista County, IA

The radar

The Sioux Falls radar (KFSD), 159 km from the middle of the area, began a volume at 15:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 3.4 hours before the alert went out and 266 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2011-02-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2011-02-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
895 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this areal flood warning went out at Feb 18, 4:29 AM CST, 4 hours 57 minutes earlier.

Area forecast discussion, Feb 18, 4:29 AM CST, 4 hours 57 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
429 AM CST FRI FEB 18 2011

.DISCUSSION...
STRONG UPR LOW PUSHING INTO NRN GRTLKS EARLY THIS MORNING...WITH
RIDGING DEVELOPING ACRS THE NRN PLAINS. FLOW REMAINS SPLIT IN W WITH
IMPRESSIVE DYNAMIC UPR SYSTEM MOVING THRU CA WITH PROLIFIC PCPN.
THIS SYSTEM AS IT MOVES INTO THE NRN PLAINS LTR SAT NIGHT AND SUNDAY
PROVIDES THE GREATEST FCST CHALLENGE...AND MOST OF THE FOCUS ON THIS
FCST CYCLE.

SOME BRISK WINDS CONTINUE AHEAD OF LOW LVL RIDGE AXIS BUILDING INTO
WRN CWA...AND WL LKLY STAY UP A BIT THRU THE MORNING AT LEAST ACRS
HIER SW MN INTO NW IA AREAS. COLDEST OF THE AIRMASS IS SOMEWHAT
RESTRICTED IN SWRD PUSH BY WLY COMPONENT...BUT CONTINUED SHALLOW CAA
LKLY TO NOT ALLOW MUCH OF A TEMP RISE TDA ACRS AREAS WITH REMAINING
GREATER SNOWCOVER. HOWEVER...THE MO VLY...WHILE LKLY TO HAVE MUCH
LIGHTER WINDS...SHUD BE ABLE TO USE SUNSHINE AHEAD OF ADVANCING CI
SHIELD TO MIX INTO THE LOWER 40S TDA. WL SEE OVERALL INCREASE IN
CLDS TONIGHT...BUT ROOM WITH SFC RIDGE NOSING THRU ERN CWA TONIGHT
FOR LOWS TO DROP A BIT LOWER THAN GUIDANCE...AND EXPECT A NON
DIURNAL TREND TO TMPS ACRS SCNTRL AS WAA INCREASES.

ON SAT...RETURN OF WARMER AIR...AT LEAST IN A VERY TEMPORARY SENSE
WITH WK WAVE TOPPING RIDGE THRU ND AND MOVING THRU MN. WL HELP TO
SET UP INVERTED TROUGH FROM SW TO NE THRU CWA. CONDITIONS BEHIND THE
TROUGH WL FEATURE DECENT SHALLOW COOLING WHICH WL FILTER INTO
HON/9V9 AREAS DURING THE DAY...AND PERHAPS ENOUGH POST FRONTAL
MOISTURE TO MAKE A CHC MENTION FOR SOME DZ/FZDZ INTO THE EVENING.
TMPS AHEAD OF BNDRY WL BE QUITE MILD...AND MAY ECLIPSE 50 DEGREES
THRU LOWER MO VLY.

ATTENTION THEN TURNS TO THE MAJOR WINTER SYSTEM EXPECTED TO TRAVERSE
THE AREA FROM LATER SATURDAY NIGHT THRU EARLY MON. TREND IN MODELS
IS STRONGLY NWRD FROM PREVIOUS DAYS...AND THIS NOT ONLY WL REDUCE
EXPECTED SNOWFALL AMOUNTS THRU SERN HALF OF AREA...BUT ALSO WL
GREATLY INCREASE THE POTENTIAL IMPACT OF FREEZING PCPN OVER A
HEAVILY TRAVELED I90 CORRIDOR.

PCPN MAY BEGIN TO DEVELOP AS EARLY AS SAT EVENING THRU FAR SWRN CWA
NR INVERTED TROUGH...AND SERN CWA WITHIN WAA AND NR WK ENTRANCE
REGION OF JET THRU SRN GREAT LAKES. WITH WARMER TMPS ALFT...MUCH OF
THE EARLY PCPN WL BE LIQUID...BUT WL BEGIN TO INTERACT WITH SHALLOW
COOLER AIR TO THE NORTH FOR INCREASING FREEZING RAIN THREAT TOWARD
THE I90 CORRIDOR...AND SNOW TO THE NORTH AND WEST AS EVAP COOLING IN
DEEPER LAYER. TEMPS THRU SERN 1/3 OR SO OF CWA WL PROBABLY REMAIN AT
OR ABOVE FREEZING GIVEN WARMER READINGS ALFT AND LACK OF A
SIGNIFICANT DRY TRAJECTORY S OF INVERTED TROUGH. GENERALLY TRACKED
PCPN ALONG WITH STRONG FRONTOGENETIC AXIS LIFTING NWRD AHEAD OF MID
LVL WAVE WHICH SHUD PASS THRU NWRN CWA SUN AFTN. LITTLE PV PULSE
PUSHES ALG BNDRY DURING SUN MORNING...AND EXPECT COVERAGE OF PRECIP
TO MAXIMIZE ON SUNDAY MORNING INTO EARLY AFTN. DRY SLOT LIFTING NWRD
SHUD ALLOW PCPN TO TAPER OFF FROM THE SOUTH BY MIDDAY...BUT MID LVL
THERMAL RIBBON WL KEEP PCPN GOING THRU WRN/NRN CWA AS WAVE RIPPLES
PAST. POTENTIAL THAT PCPN WHEN DROPS OFF THRU SERN CWA COULD GO OVER
TO DZ TYPE FOR A WHILE WITH MOISTURE PROFILES SHALLOWING OUT.
DEVELOPMENT OF SFC LOW FROM ERN NEBRASKA THRU IA SUN AFTN WL START
TO DRAW COOLER AIR INTO THE MIX AND WL SEE MESSY TRANSITION ZONE
WORK SEWRD THRU THE AFTN. EVEN ENOUGH INSTABILITY INDICATED ON NOSE
OF DRYING ALFT THAT COULD GET THUNDER INTO SERN CWA LATER SAT NIGHT
AND SUNDAY MORNING...AND INTERESTING TO NOTE THE SPC DAY 2 5 PERCENT
SVR UP TO THE SIOUX CITY AREA.

AT THIS TIME...LOOKING FOR WINTRY MESS TO RESULT IN SOME 6-10 INCH
SNOW AMOUNTS THRU NRN CWA...WITH AMOUNTS TAPERING OFF RAPIDLY TO THE
SOUTH WHERE ICE ACCUMULATIONS ARND A QUARTER INCH COULD OCCUR NEAR
THE I90 CORRIDOR. WITH SNOW AMOUNTS NORTH...THE ICE ACCUMULATIONS
SOUTH AND THE COMBINATION BETWEEN...WENT AHEAD AND ISSUED WINTER
STORM WATCH FOR AREAS GENERALLY NORTH OF A JACKSON TO BERESFORD TO
YANKTON LINE. SHOULD MAKE MENTION THAT SREF THERMAL PROFILES ARE ALL
ACROSS THE BOARD...SO FOR THIS FCST WENT TOWARD MAJORITY OPINION.
06Z RUNS HAVE NOW TRENDED MUCH COLDER AND SOUTH...BUT WATCH WOULD
REMAIN VALID FOR GREATER HEAVIER SNOW IMPACT RATHER THAN FREEZING
RAIN.

SOME LINGERING PCPN MONDAY AS SYSTEM SHEARS OUT. /CHAPMAN

&&

.AVIATION...
VFR CONDITIONS THROUGH 12Z SATURDAY. /08

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...WINTER STORM WATCH FROM LATE SATURDAY NIGHT THROUGH SUNDAY
     EVENING FOR IAZ001-002.

MN...WINTER STORM WATCH FROM LATE SATURDAY NIGHT THROUGH SUNDAY
     EVENING FOR MNZ071-072-080-081-089-090-097-098.

NE...NONE.
SD...WINTER STORM WATCH FROM LATE SATURDAY NIGHT THROUGH SUNDAY
     EVENING FOR SDZ038>040-050-052>069.

&&
Hazardous weather outlook, Feb 18, 5:10 AM CST, 4 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
0510 AM CST FRI FEB 18 2011

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-191200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
0510 AM CST FRI FEB 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

FLOODING...
MINOR LOWLAND RIVER FLOODING DUE TO SNOWMELT WILL CONTINUE TODAY
ON THE LITTLE SIOUX RIVER NEAR SPENCER...AS WELL AS WILLOW CREEK
NEAR CROOKS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A SIGNIFICANT WINTER STORM APPEARS HEADED FOR THE AREA THE LATTER
HALF OF THE WEEKEND. PRECIPITATION WILL SPREAD NORTHWARD ON
SATURDAY NIGHT...BECOMING WIDESPREAD AND MORE INTENSE LATE
SATURDAY NIGHT AND SUNDAY THROUGH LOCATIONS ALONG AND NORTH OF
INTERSTATE 90.	SIX TO TEN INCHES OF SNOWFALL WILL BE POSSIBLE BY
MONDAY MORNING NORTH OF A LINE FROM CHAMBERLAIN TO
MARSHALL...WITH RAPIDLY LESSER AMOUNTS TOWARD THE SOUTHEAST.
HOWEVER...THERE WILL BE AN INCREASING THREAT FOR ICE
ACCUMULATIONS HEADING TOWARD AREAS ALONG THE INTERSTATE 90
CORRIDOR FROM AROUND SIOUX FALLS EASTWARD...WHERE ICE
ACCUMULATIONS TO AROUND A QUARTER INCH WILL BE POSSIBLE BY SUNDAY
AFTERNOON.

IT SHOULD BE NOTED THAT A SMALL CHANGE IN STORM TRACK WOULD NOT
ONLY CHANGE WHERE HEAVIEST PRECIPITATION IS EXPECTED...BUT ALSO
TYPE OF PRECIPITATION WOULD FALL.

AREAS OF LIGHT SNOWFALL WILL CONTINUE INTO MONDAY...WITH
ADDITIONAL ACCUMULATIONS GENERALLY AN INCH OR LESS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 18, 4:18 AM CSTWinter Storm WatchFSDAurora, Beadle, Bon Homme, Brookings, Brule, Charles Mix and 18 more35 hr
Feb 18, 8:58 AM CSTRiver Flood WarningFSDMinnehaha49 hr
Feb 18, 1:31 PM CSTRiver Flood WarningFSDLincoln, Union45 hr
Feb 18, 1:31 PM CSTRiver Flood WarningFSDUnion4 days
Feb 18, 2:02 AM CSTRiver Flood WarningFSDClay, Dickinson33 hr
Feb 18, 8:58 AM CSTRiver Flood WarningFSDSioux26 hr
Feb 18, 8:58 AM CSTRiver Flood WarningFSDClay, Dickinson49 hr
Feb 18, 8:58 AM CSTRiver Flood WarningFSDClay6 days
Feb 18, 1:31 PM CSTRiver Flood WarningFSDClay4 days
Feb 18, 3:38 PM CSTRiver Flood WarningFSDCherokee19 hr

Nearby

Areal Flood Warnings in Iowa, 2011Every areal flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.